Hello fellow PMR sufferers. Thank you for all the helpful comments on this site. I feel that I am well on the way to getting to grips with this new and challenging health issue. Diagnosed this April and currently trying to reduce steroids from 20mg. I've got down to 11 but now back up to 15mg since flare up last week. You are all amazingly patient, doggedly managing this incredibly frustrating condition. I look forward to learning so much more from you all as the days, and probably years, go by. Good to know that you are out there. Keep it up and thanks. Carrol Kelly
Getting to grips.: Hello fellow PMR sufferers... - PMRGCAuk
Hello Getwellsoon1 and welcome to the forum. It is a real gift in this confusing, tedious illness. Glad you found us!
Thank you. It gets more complex each day but I cannot begin to tell you how much all the comments on this forum have helped me!!! I have always treated health complaints with a "just keep going" attitude. It simply doesn't work with this PMR. Interestingly, my Mom had PMR but it was complicated with so many other problems that I failed to recognise the symptoms in myself. I am so glad to have found others with the experience and kindness to share their help. Thank you.
Welcome to the club that NOBODY wants to join.... : )
Thanks for the welvome. I am really glad that I found you all 'clubbed' together though. Your many and varied experiences are helping me to be so much more realistic. I love your honesty. I truly do NOT want to be a member but can't imagine there's a better place to be right now. Why do the doctors find it so hard to take an interest in this disease? A two page print out and a repeat prescription for prednisolone doesn't seem adequate at all.
Very frustrating and more than scary. I didn't know until last week that it may take 5 years or longer to 'burn out'. Whatever that means?? The journey begins!!!! I'm 68 today.
I don't celebrate birthdays. Just as well in the circumstances.
I'm keeping a diary for the first time in my life and theres not a boyfrirnd in sight. Weird or what?
Well have a happy “ who cares about birthdays, it’s just a number” day , A diary is a very good idea - have a bit that tracks your symptoms. It will be so useful when you are tapering down your Pred. dose, in spotting flares and the green shoots of recovery. 🎈Eeyore’s balloon. 🙂 Stick around!
I'm glad you found us too... This forum saved me! It is very scary! I am 64, and yes, I keep thinking I'll be 69-70 when this is over!!!! I'll have a million other things wrong with me by then!!!! Good on you for keeping a journal!!!! I have written a Blog since right after diagnoses. I find it really helps with the fear, boredom, crazy Pred thoughts and people seem to think it's a bit entertaining, so.... check it out if you want:
Best of luck... you are in the right place!
Oooooooer! Sounds interesting. You are adventurous. I will definitely go to your blog. Thanks.
Hi Getwellsoon1/Carrol and welcome,
Have a read of a couple of posts from old hands which might help through your journey, and stop you flaring again -
Sure you’ll have more questions as time goes by!
Thank you so poop much. C
Don't get disheartened if the tapering goes up and down ,it does for all of us .Be patient and do what you need to .It is a slow process but you will get there in the end. Flare ups are an unfortunate thing we cannot predict , Just weather it through and if the pred needs to go back up for a period of time ,So be it ,you can get it down again .It,s a necessary yoyo unfortunately .
Actually I disagree that it is a "necessary yo-yo". If the taper is going as slowly as it should there should be minimal need to increase dosage.
It is true that PMR itself can become a little more active; no one knows why but like the disease itself it's probably due to the body responding to some external stress, whether illness, activity or emotional/psychological stress and in such cases dosage may need to be increased. A very good reason, as if we needed more, to look after our health and wellbeing to the best of our ability.
Flares due to tapering too quickly or in too large steps are almost completely avoidable.
Thank you HeronNS. I can see that I need to take a more serious approach both to the tapering and my attitude to PMR overall. I took the advice of the doctor (new to me at the local practice) reduce 1mg every 4 days. Obviously too quick and because I was feeling so well and energetic, I've probably overdone things. Retired two weeks ago and been busy in garden and clearing sheds and painting pergolas. Need in say more. I'm really glad to have your input. I will learn. Thanks again.
The other thing to remember is "We are all different". No two of us have arrived here in quite the same way, nor will our journeys be identical, but the desired destination is the same and we all learn from each other, mistakes included!
Too true HeronNS. I met someone this afternoon who was off steroids in two years of PMR. She said she just stopped the steroids herself. I feel more confident taking advice from this site. I've read many of your experiences and feel that it presents such a fantastic cross section of people to be an invaluable reference too. The encouragementto keep 'pozzie" is great too.
Well, there must be some people who get off pred in two years or so, part of the wide range which gives us the average. I hope your acquaintance has been doing well. I think we all hope we'll be one of the lucky ones, but of course most of us aren't. The aim really has to be to successfully achieve the lowest dose which manages the symptoms until PMR itself decides it will go into remission.
Hi Getwellsoon, do you think your doctor meant reduce 1mg every four weeks as that is more the norm and said four days by mistake?
I did think that myself, but I took a note pad and wrote it down. I repeated it to him and after experiencing legs so stiff and achy that i could hardly walk, have since rung surgery to check if I made a mistake. The answer was no but to take extra if symptoms persisted. It certainly makes you nervous to reduce the dose and fearful of any side effects from not reducing steroids. I think the suggestion given on this site to go gradually, especially during this early stage, makes sense. Thanks for your concern.
Perhaps he does not know much about PMR and thought he had read 4 days and not four weeks. The trouble is they don't like to be wrong!!
OMG - You have PMR, not a chest infection! The reduction of the dose in PMR is not aiming "to get off pred" - it is a TAPER (lowering the dose in small steps) to find the lowest dose that gives the same result as the starting dose did. Less than 20% of PMR patients are able to reduce to zero and get off pred in under 2 years - this isn't a short course of pred and you're done. The average duration of PMR is 5.9 YEARS, (not months) before the underlying disorder burns out and goes into remission. PMR isn't the illness - it is the name given to the effect of the disease.
We are all different in how we "have" PMR, how we respond to pred, how we get off pred. But for the moment - pacing and resting is the order of the day for now. It will get better - promise!
This may help understand:
This is just so fantastic. No wonder I have been in such a mess. Thank you. Linked info is just fabulous.
Hiya Getwellsoon, just to add my twopennyworth. This site is invaluable. You will find the subject that comes up again and again on here is that very, very slowly is the only way with Pred. No other way works. Take a deep breath and go slowly. We're all in this giant cruise liner together.
Thank you Patricia. What a fascinating group you are.
There is much to learn. I love the encouraging words laced throughout everyone's truly awful trials. I found it was a real shock to me when diagnosed. It took me by surprise to be so instantly disabled I think. Couldn't even sit up but was told it was sciatica. It had been stressfull but I feel reassured reading all your comments. Thanks so much.
Thank you I will try to be patient.
I think pretty much everything has been covered but there’s always someone around if you have any questions or wish to discuss a particular aspect.
Mrs N 💅🏼
Thank you Mrs N. It's so good to get this advice. I really appreciate it.
Not what you're looking for?
You may also like...
Can you tell from my subject line that I am in a bit of a rut? Last month I was doing well at 5MG...
that the PMR had caused a lot of strain on my muscles and joints and that PMR had probably gone but...
personal life. I want to stay on the site because of the wonderful advice from many and my respect...
things we do for others.
I do have to say a big thank you to my son who drove the return trip, no...
I was just wondering if when tapering down (came from 60mg now at 8mg, also am on 162 Actemra...